Coroner: Unsafe drug killed patient

By Hayden Donnell

The patient was given a dose of the antipsychotic drug haloperidol. Photo / Thinkstock
The patient was given a dose of the antipsychotic drug haloperidol. Photo / Thinkstock

A 76-year-old dementia sufferer died after being given a potentially fatal drug by a doctor who did not check his clinical notes, a coroner has found.

Coroner Chris Devonport recommended Canterbury District Health Board review the availability of sedatives in its hospital wards after the death of David Ian Jackson in Princess Margaret Hospital on July 9 last year.

His finding said Dr Jackson had a medical history of progressive cerebral Lewy body disease causing dementia and Parkinsonism.

He was given a dose of the antipsychotic drug haloperidol when he became aggressive and difficult to control on July 4.

The drug resulted in Dr Jackson contracting Neuroleptic Malignant Syndrome - a condition fatal in 10 to 20 per cent of cases, Coroner Devonport said.

Dr Jackson died within days.

Coroner Devonport said haloperidol can be harmful or even fatal when given to sufferers of Lewy body disease and Parkinsonism.

Duty registrar David Bruce did not check Dr Jackson's clinical notes before giving him an initial dose of the drug, he said.

His finding said Dr Bruce should have briefly checked the notes before deciding on the treatment.

An alternative and safer drug - midazolam - was at the hospital but was not available in Dr Jackson's ward.

"Dr Bruce was aware of the risk to a patient with LBD that haloperidol presented and review of hospital notes by Dr Bruce would have alerted him to the fact that Dr Jackson suffered from [Lewy body disease]."

Security staff were not present when Dr Jackson became agitated.

Coroner Devonport said if security were at the scene, Dr Bruce may have had more time to review hospital records and decide against administering haloperidol.

He recommended Canterbury District Health Board review the availability of sedatives and the provision of security at Princess Margaret Hospital.

The hospital had changed its policies and procedures for dealing with Lewy body disease sufferers as a result of the case.

- APNZ

© Copyright 2014, APN New Zealand Limited

Assembled by: (static) on red akl_a3 at 01 Oct 2014 13:30:54 Processing Time: 462ms